Zyprexa/Zydis/Olanzapine Withdrawal: Advice from those who've been there?
July 3, 2010 12:50 PM   Subscribe

Has anyone managed to successfully withdraw from zyprexa?

Hi all, this is my first time posting, but this question has been on my mind for quite some time now. Bit of background: I'm female, 22, dx acute psychotic episode, and have been taking zyprexa in various forms and doses for over two years now. The highest dose I've been on was 10 mg and the lowest (the one I'm on now), 2.5 mg.

I have tried several times (once with the help of my pdoc) to withdraw from zyprexa/zydis/olanzapine, and every time I eventually experienced terrible withdrawal symptoms (prolonged insomnia and some anxiety) and have had to go back on the meds. I know these were not relapses because my symptoms when I was first diagnosed were completely different (olfactory hallucinations, delusions, and others).

I hate these pills. They make me zombie-like, I gain lots of weight (I've been thin all my life), and I don't look forward to developing tardive dyskinesia and having to take more meds to suppress it. The one upside to these meds is that I sleep very well.

My strategy so far is to take the meds for a couple of months, slowly taper off, watch the weight come down, then as soon as I have the beginnings of those withdrawal symptoms I go back on the medication. My pdoc doesn't approve of this strategy, but I feel that it's the only way to maintain a normal weight range and ward off the diabetes that usually comes along with these meds. I have tried Geodon/Zeldox, but it did nothing for me.

I've done a fair amount of research online, but what I would really like is some advice from those who have successfully withdrawn from this specific medication. I know you're out there. I'd like to hear from you. How did you do it? How did it feel once you were completely off of it? How long did it take? How long has it been since you stopped taking it? What supplements/products would you recommend?

I'd like to give a big thank you in advance to everyone who responds. Your advice would mean a lot to me.
posted by zaika to Health & Fitness (5 answers total) 1 user marked this as a favorite
 
IANAD, and I'm going to assume you're dealing with a psychiatrist rather than a primary-care doc (sorry if you mentioned this in the post and I missed it)... and if so, awesome; that's exactly the best person to guide you through this.

While withdrawing from Zyprexa, have you tried any other CLASSES of drugs for addressing the other symptoms? Again, IANAD, but SSRIs are pretty damned well-tested and fairly safe, and not only are many of them anxiolytics, but a WHOLE LOT of them tend to have sedating side-effects - which, in your case, seems like it might be a plus. Again, IANAD, but frequently "cocktails" of drugs can work wonders when one drug can't.

It sounds like you may want your psychiatrist to take a holistic approach to your mental health (assuming you're not an axe murderer or anything): "get off Zyprexa" is kind of a narrow goal, whereas "prevent recurrence of acute psychotic episode while ALSO avoiding weight gain, zombitide, anxiety and insomnia" is more of a big-picture focus.
posted by julthumbscrew at 1:22 PM on July 3, 2010


I do not know personally about this but this website has a pretty decent guide to coming off psychiatric drugs and offers support to people who wish to do so.
posted by Maias at 4:06 PM on July 3, 2010


Also, crazyboards.org is populated by a very knowledgeable and supportive community.
Good luck.
posted by mmf at 5:02 PM on July 3, 2010


Crazymeds.us also has a very knowledgeable (although slightly less supportive) community.
posted by saveyoursanity at 6:39 PM on July 3, 2010


I don't understand why you are attributing the symptoms that emerge after you stop Zyprexa to withdrawal. If you developed symptoms immediately after stopping the meds, that would be reasonable. But when symptoms develop "eventually" you need to consider the possibility that symptoms of your mental illness that were being controlled or masked by the medication are unleashed once you stop the meds.

Have you discussed your diagnosis and treatment options with your pdoc? There are other drugs that might be used to treat problems like yours. Geoden and zyprexa aren't the only things out there. Have you discussed trying another atypical antipsychotic (like Seroquel perhaps) with your psychiatrist? If your pdoc isn't able to give you a full explanation of what else you might try or why continuing with Zyprexa is really your only choice, get a second opinion. There may not be a perfect solution ou there, but you deserve to be cared for by someone who is willing to work with you to find the most tolerable regimen possible.
posted by reren at 6:07 PM on July 4, 2010


« Older Dry skin from continuous contact with a trackball?   |   Help me learn to appreciate the music of Rush Newer »
This thread is closed to new comments.